Tennessee, 2020Flash Flood in Tennessee, June 9, 2020
June 9, 2020 · NWS MEG · 1 event in 1 county or zone
Tropical Depression Cristobal moved through the region on June 9, 2020. This system brought some heavy rain and flash flooding to parts of the Mid-South including north Mississippi and southwest Tennessee.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Tropical Depression Cristobal moved through the region on June 9, 2020. This system brought some heavy rain and flash flooding to parts of the Mid-South including north Mississippi and southwest Tennessee.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Jun 9, 5:20 AM CST, 3 hours 5 minutes earlier.
Area forecast discussion, Jun 9, 5:20 AM CST, 3 hours 5 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
620 AM CDT Tue Jun 9 2020
.UPDATE...Aviation Discussion.
&&
.PREV DISCUSSION... /issued 357 AM CDT Tue Jun 9 2020/
DISCUSSION...
Tropical depression Cristobal now centered in southern Missouri.
The storm will continue to move north, there are still some bands
of precipitation that will move through the Mid-South through the
morning. Then a frontal system will move into the region that will
initiate some thunderstorms this afternoon into tonight. The wind
advisory, is still continue as Cristobal along with the cold
front this evening should provide enough gradient to produce some
gusty winds at times, did trim back the advisory at little as the
winds are not as strong in areas near Jackson, Tennessee.
Overall, tropical depression Cristobal along with trough that is
digging into the Great Plains will dominate the weather on
Tuesday, the trough will be able to push a cold front into the
Mid-South this evening into tonight as the remnants of Cristobal
will be in the Great Lakes region later this afternoon.
There is still a slight risk of severe thunderstorms in West
Tennessee, part of Arkansas and the Missouri bootheel.
On Wednesday, a surface high begins to build over the central
plains. Meanwhile the upper flow becomes more zonal as the upper
level trough is slowly replaced by a upper level ridge. By the
end of the week the upper level ridge begins to be entrenched over
the plains with troughs toward the coasts. This will allow the
Mid-South to have northwest flow aloft through the weekend. Also,
a surface high will be in place that is drier than usual for June
and the Mid-South will have cool temperatures, especially at
night. Lows will be in the 60s, some nights in the lower 60s.
The beginning of next week should see more of the same, the models
differ on the solution a bit, however, for the local area the
results are similar north or northwest flow aloft with a cool
high in place and continued dry weather. TLSJr
&&
.AVIATION...12Z TAF
Strong winds will continue through the TAF cycle due to two
different storm systems, initially the remnants of Cristobal,
then tonight as a cold front and associated surface low approaches
from the West. Showers and thunderstorms will remain in the
forecast as well...scattered for most of the day, with a period of
prevailing showers expected overnight ahead of the front. MEM and
JBR should see clearing conditions by the end of the TAF cycle.
30
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Wind Advisory until 7 PM CDT this evening for Clay-Craighead-
Crittenden-Cross-Greene-Lee AR-Mississippi-Phillips-
Poinsett-St. Francis.
MO...Wind Advisory until 7 PM CDT this evening for Dunklin-Pemiscot.
MS...Wind Advisory until 7 PM CDT this evening for Coahoma-DeSoto-
Panola-Quitman-Tallahatchie-Tate-Tunica.
TN...Wind Advisory until 7 PM CDT this evening for Dyer-Lake-
Lauderdale-Obion-Shelby-Tipton.
&&Hazardous weather outlook, Jun 9, 3:44 AM CST, 4 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
444 AM CDT Tue Jun 9 2020
ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-101145-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
444 AM CDT Tue Jun 9 2020
This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.
.DAY ONE...Today and Tonight
Tropical Depression Cristobal will track from southern Missouri
to the Great Lakes region today. There is a continued threat of
strong winds especially in eastern Arkansas and the Missouri
bootheel.
There is a slight risk of severe thunderstorms later today into
this evening for much of West Tennessee, for eastern Arkansas and
the the Missouri bootheel. The primary threat is wind.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Probability of widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed later today, Tuesday.
In the hours before
Local storm report, Jun 9, 8:22 AM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
922 AM CDT TUE JUN 09 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0837 AM FLASH FLOOD 3 NE LEWISBURG 34.90N 89.78W
06/09/2020 DESOTO MS LAW ENFORCEMENT
MILLER ROAD CLOSED BETWEEN BETHEL ROAD AND HIGHWAY 178
DUE TO FLOODING.
&&
MJFlash Flood, Shelby
- When
- June 9, 8:25 AM CST to 10:25 AM CST
- Where
- Shelby County, 1.98 mi SSE of Bailey to 2.03 mi NE of Collierville Arpk
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 35.026, -89.712
Fleming Road flooded between Shelby Drive and Collierville Road. Shelby Drive flooded between Houston Levee Road and Quinn Road.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dust Storm and High Wind in Texas, June 9, 20202 deaths · 2 injured · 58 kt wind · 32 events
- Flooding in Missouri, June 9, 20201 death · $15,000 · 7 events
- Hail and High Wind in Nebraska, June 9, 2020$1.1 million · 2 in hail · 22 events
- Flash Flooding and Flooding in Iowa, June 9 to 11, 2020$1.1 million · 9 events
- Flash Flooding and Damaging Winds in South Dakota, June 9, 2020$564,000 · 78 kt wind · 19 events
- Flood and Hail in South Dakota, June 9, 2020$761,000 · 1.75 in hail · 12 events
- High Wind and Strong Wind in Kansas, June 9 to 10, 2020$218,000 · 51 kt wind · 18 events
- Flash Flooding and Heavy Rain in Minnesota, June 9 to 10, 2020$290,000 · 6 events
- Flood in Minnesota, June 9 to 10, 2020$300,000 · 1 event
- Damaging Winds in Michigan, June 9, 2020$170,000 · 57 kt wind · 7 events
- Damaging Winds and Heavy Rain in Iowa, June 9 to 10, 202056 kt wind · 54 events
- Damaging Winds in Georgia, June 9 to 10, 2020$76,000 · 50 kt wind · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 906816.